Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 68, NWS Houston/Galveston, TX

August 20, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Aug 20, 2021, 3:45 AM CDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2021, 3:45 AM CDT (08:45 UTC)
Expired
Aug 21, 2021, 7:00 PM CDT
In force
39 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

338 
WHUS74 KHGX 200845
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
345 AM CDT Fri Aug 20 2021

GMZ370-375-210000-
/O.NEW.KHGX.SC.Y.0068.210820T0845Z-210821T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
345 AM CDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Seas 6 to 8 feet.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
208 
WHUS74 KHGX 201506
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1006 AM CDT Fri Aug 20 2021

GMZ370-375-202315-
/O.CON.KHGX.SC.Y.0068.000000T0000Z-210821T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1006 AM CDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Seas 6 to 8 feet.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
090 
WHUS74 KHGX 201825
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
125 PM CDT Fri Aug 20 2021

GMZ370-375-210230-
/O.EXT.KHGX.SC.Y.0068.000000T0000Z-210822T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
125 PM CDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT SATURDAY...

* WHAT...Seas 6 to 8 feet.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
986 
WHUS74 KHGX 210234
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
934 PM CDT Fri Aug 20 2021

GMZ370-375-211045-
/O.CON.KHGX.SC.Y.0068.000000T0000Z-210822T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
934 PM CDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT
SATURDAY...

* WHAT...Seas 6 to 9 ft.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
709 
WHUS74 KHGX 210839
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
339 AM CDT Sat Aug 21 2021

GMZ370-375-211645-
/O.CON.KHGX.SC.Y.0068.000000T0000Z-210822T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
339 AM CDT Sat Aug 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Seas 5 to 8 feet.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Aug 20, 3:32 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 20, 3:32 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
332 AM CDT Fri Aug 20 2021

.SHORT TERM [Today Through Saturday Night]...

The synoptic pattern in the immediate term will remain relatively
unchanged with persistent upper ridging and broad surface high
pressure over the Central and Eastern Gulf maintaining a prolonged
stretch of hot, humid, and mostly rain-free stretch of weather
across SE TX. Overnight radar imagery has shown a few streamer
showers pushing onshore, though any widespread convective activity
has been limited by the presence of a low-level capping inversion.
With model soundings not indicating an erosion of this feature
during the day today, diurnal shower and thunderstorm activity
should be relatively limited despite abundant low-level moisture
availability (current GOES derived PW values are hovering at just
above 2.0 in across the area). Any showers or storms that do develop
should neither become strong nor long-lived. As a result, have
maintained 15-20% PoPs around and south of the I-10 corridor. Any
activity should diminish around sunset with the loss of daytime
heating.

Not much in the way of change arrives on Saturday with little change
to the position of the dominant synoptic features. With low-level
capping remaining quite apparent in forecast soundings, the
continued presence of deep near surface moisture should only
manifest in limited diurnal shower/storm activity that should once
again taper off with the loss of daytime heating.

Of perhaps the most concern during this time will be elevated
temperatures and heat indicies. While maximum heat index values
should linger just below the advisory threshold of 108, afternoon
values of around 105 to 107 should be seen at most sites across SE
TX on both Friday and Saturday with daytime highs in the mid/upper
90s. Heat safety practices will remain important, particularly with
the new school year beginning and outdoor activities underway.
Should observed dew points exceed forecast values, a Heat Advisory
may be needed though this is unlikely at this time.

Cady

&&

.LONG TERM...[Sunday through Saturday]

A 594 DM upper level ridge will be centered over norther LA on
Sunday. 850 mb temperatures range between 21-23C so surface
temperatures should warm into the upper 90's with a few locations
probably reaching 100 degrees. Fcst soundings look dry and some of
the drier air should mix to the surface so heat index values
(although very warm) should remain below Heat Advisory criteria.
Will keep the forecast dry for now as PW values remain below 1.40
inches. On Monday, the upper ridge shifts slightly westward and
will be centered over North Texas. Models cool 850 mb temps but
the position of the upper level ridge will continue to favor very
warm temperatures. That said, global models bring a surge of
higher PW air into the region with PW values increasing to 1.85
inches in the afternoon. Tossed in 20 PoPs in case heating can
trigger some shra/tsra. Subsidence from the ridge should keep most
of the area dry and this is reflected in the KCLL soundings where
capping increases in the 700 mb layer.

On Tuesday, the upper level ridge begins to elongate and shift
slightly north. This will allow deeper moisture to move into the
region from the east. PW values increase to 2.00 inches by 00z
Wednesday and both the GEM and GFS bring a weak disturbance into
the region on the underside of the ridge. Will carry some 20/30
PoPs for coastal areas, but have concerns that subsidence from the
ridge is going to limit coverage. Rain chances improve Wed/Thurs
as the center of the ridge shifts into OK and a series of weak
disturbances will approach SE TX from the east. PWATs will be
between 1.90-2.10 inches and convective temps will be in the lower
90s on Wednesday and upper 80's on Thursday. Will go with chance
PoPs both days. The deeper moisture shifts W-SW of Southeast Texas
and drier conditions should return for next Saturday. 43

&&

.MARINE...

Swells associated from Grace should begin propagating into the
coastal waters today. Seas may reach 8 feet or so offshore. The
swells could produce some minor wave run-up today and tonight and
strong rip currents will likely remain an issue this weekend.
Beachgoers need to be aware that swimming on Gulf facing beaches
will be hazardous through the weekend.

With high pressure over the eastern Gulf and lower pressures over
the TX panhandle, a generally light to moderate onshore flow will
remain in place through the weekend. Surface high pressure will
be centered over the western Gulf early next week and winds will
become light and variable. By midweek, the flow between high
pressure over Georgia and lower pressures in the southern Gulf
will induce a stronger E-SE flow. 43

&&

.CLIMATE...

Summer is here and a few more records fell yesterday. College
Station tied a record high minimum at 79 degrees and Houston Hobby
set another record high minimum with a low of only 82 degrees.
Hou-Hobby has record ten mornings so far this August with low
temps at or above 80 degrees and set or tied nine high minimum
temperature records this month. More high minimum temperature
records are likely through early next week. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      95  76  97  75  98 /  20  10  10   0   0
Houston (IAH)              97  78  97  76  98 /  20  10  20   0  10
Galveston (GLS)            94  84  93  83  92 /  20  20  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement through Saturday morning for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...NONE.
&&

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.